Alert archive / North Carolina / Special Weather Statements in 2016

Special Weather Statement, NWS Wakefield, VA

June 23, 2016Bertie County, Chowan County, North Carolina

NWS Wakefield, VA issued this special weather statement at Jun 23, 2016, 3:08 AM EDT for Bertie County, Chowan County, North Carolina. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2016, 3:08 AM EDT (07:08 UTC)
Expired
Jun 23, 2016, 4:15 AM EDT
In force
67 min
Issued by
NWS Wakefield, VA

Counties Bertie County, NC, Chowan County, NC

The radar

The Norfolk radar (KAKQ), 110 km from the middle of the area, began a volume at 07:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 7.1 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2016-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1358 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2016-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1358 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1229 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

475 
WWUS81 KAKQ 230708
SPSAKQ

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
308 AM EDT THU JUN 23 2016

NCZ030>032-230815-
PERQUIMANS-BERTIE-CHOWAN-
308 AM EDT THU JUN 23 2016

...A STRONG THUNDERSTORM WILL AFFECT CHOWAN...PERQUIMANS AND BERTIE
COUNTIES...

AT 307 AM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER VALHALLA...OR 11
MILES SOUTH OF RYLAND...MOVING EAST AT 35 MPH.

WIND GUSTS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.
UP TO 1 INCH OF RAINFALL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WINDSOR...HERTFORD...AULANDER...POWELLSVILLE...COLERAIN...SNUG HARBOR...
CAPE COLONY...BURGESS...VALHALLA...ROCKYHOCK...MIDWAY...ASKEWVILLE...SAINT
JOHNS...SOMERSET...MAVATON...WHITES CROSSROADS...CISCO...YEOPIM STATION...
WOODARD AND SMALLS CROSSROADS.

LAT...LON 3590 7692 3586 7704 3593 7703 3594 7704
      3593 7707 3622 7720 3624 7705 3624 7672
      3626 7669 3611 7619 3608 7641 3601 7651
      3601 7658 3606 7662 3601 7669 3593 7672
      3593 7670 3588 7674 3588 7683 3581 7689
TIME...MOT...LOC 0707Z 291DEG 30KT 3611 7669 

$$

SCALORA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this special weather statement went out at Jun 23, 1:49 AM EDT, 1 hour 19 minutes earlier.

Area forecast discussion, Jun 23, 1:49 AM EDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
149 AM EDT THU JUN 23 2016

.SYNOPSIS...
A frontal boundary remains stalled just north of the area tonight.
Low pressure tracks along this boundary Thursday, with the front
dropping back south over the region Thursday night. High pressure
builds in from the north Friday and Saturday.

&&

.NEAR TERM /UNTIL 7 AM THIS MORNING/...
Will be watching for what is expected to develop upstream over
the southwestern Great Lakes/Northwestern Ohio Valley. Both the
NAM and GFS show a convective complex forming and sliding east
along the warm front into the Mid-Atlantic. The ridging aloft
begins to build overnight with heights rising across the Mid-
Atlantic States. This should help the surface front lift north of
the area and as a result...expect the best push with this system
to be focused more across Northern VA and into MD. So have
adjusted the pops a little more to the north with likely pops
along the I-64 corridor during the early to mid morning time
frame. The next question comes to severity. The region remains in
the slight chance range...but surface based instability is low and
with the air mass in place now seeing much lower dew points...will
need to see this increase for more intense convection. So for now
thinking that it could be a broader rain shield with embedded
thunder. But will continue to monitor conditions through the
overnight hours.

prev discussion...
Shaping up to be an active period over the next
24-36 hours with chances for several rounds of convection. The
challenge will be timing of each round given the premise that
upstream convection will ride E-SE ivof the stalled frontal
boundary across the region. Corfidi vectors suggest the convection
currently entering the VA mts will track ESE across swrn VA this
evening (clipping AKQ's western zones) before weakening. Not
expecting these to be severe as the instability just isn't there.
Will carry low chc pops across wrn half of fa this evening for any
convection that does makes it over the mountains next several
hours.

More important will be the second and rather potent convective
complex progged to dive SE across the region from the Ohio valley
late tonight into Thurs morning along the boundary. This appears
to be where the severe threat comes into play with a quick moving
complex having the potential to produce strong winds / hail.
Latest convective parameters and guidance suggests the strongest
storms stay north of RT 64. Thus...increases to likely pops across
nrn third of fa with chc pops to the south after midnight. Greatest
coverage after 08z. Lows in the upr 60s NW to mid 70s SE.

&&

.SHORT TERM /7 AM THIS MORNING THROUGH SATURDAY/...
Model differences make for a low confidence forecast Thursday with
convection continuing during the morning as the low pressure tracks
east along the boundary. Again, latest data suggests highest pops
across northern half of fa. Expect a lull in pcpn coverage as the
main batch of energy moves east by 18z. This lull is where enough
heating should occur for temps to jump. If it remains cloudy, the
cooler NAM numbers may prevail over the warmer MAV values.

Thursday afternoons forecast (and severe threat as the front begins
to sag south) will depend on several factors which may or may not
come together which will likely depend on the movement of tonights
convective complex. 1) How worked over (stable/cloudy) the airmass
will be 2) How much heating occurs ahead of the front 3) Where any
leftover boundaries will be located as the main boundary drops south.
Will keep chc pops in the grids for now with any storm having the
potential to become strong after 18z. Highs mid 80s to lwr 90s.

The low pushes offshore Thursday night as shortwave energy drops
into the northern Mid-Atlantic region. The front drops south across
the area with chc pops continuing. Lows 65-70 north. 70-73 south.

High pressure to the north builds into the area behind the front
Friday. Not as warm as the winds shift to the NE. The boundary gets
hung up to the south so expect sct convection during the day with
the highest pops across North Carolina. Highs in the low to mid
80s west of the Ches Bay...75-80 along the coast.

Dry and cooler Friday night and Saturday as high pressure dominates.
Lows Friday night in the 60s. Highs Saturday in the low to mid 80s
west of the bay...mid 70s to lwr 80s at the coast.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Dry conditions to begin the extended period as the upper level ridge
axis builds over the region. Surface high pressure pushes off the
Northeast coast Sunday with low level winds remaining onshore.
Temperatures will remain slightly below seasonal norms, with highs
generally in the low 80's near the coast to mid 80's inland. Upper
high pressure retreats westward over the Desert Southwest Monday as
shortwave energy digs from south central Canada over the Great Lakes
region. An attendant cold front forecast to reach the Ohio Valley
late Monday. Pressure falls on the lee side of the mountains ahead
of the front will induce a lee side trough late Monday, which
coupled with increasing moisture in southerly flow may help some
upstream showers/thunderstorms over the higher terrain move into the
region Monday night, but expect Monday to remain dry. Warmer, with
highs in the mid to upper 80's.  Better moisture arrives Tuesday
with dewpoints warming back into 70's. The front may drop into the
Piedmont late Tuesday, but expect enough instability and low level
convergence along the lee/thermal trough for scattered afternoon and
evening showers and thunderstorms. Near seasonal temperatures again
with highs in the mid to upper 80's. The front is expected to reach
the coast Tuesday night into Wednesday, with POPs continuing along
the coast Wednesday as the trough builds over the Northeast CONUS.
Highs Wednesday in the mid 80's.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
A nearly stationary frontal boundary remains acrs nrn VA. This
front will continue to serve as a focus for the chc for showers
and tstms tda into tngt, as it eventually drops swrd thru the
region. Expect just hi and mid level clouds for much of this morng,
until an area of showers and possible tstms approach and move into
nrn portions of the area (RIC/SBY) fm the Oh Valley. Not sure
that these showers and tstms will affect PHF/ORF/ECG thru midday,
so have just included vcsh at most for these sites. Otherwise,
outside of any shower or tstm activity, vfr conditions should
prevail thru the taf period with some 5sm mvfr psbl at kric/ksby
later this morng.

Outlook...Unsettled weather continues Fri with the frontal
boundary nearby. Additional showers or storms are possible. The
weekend looks quiet with high pressure building across the Mid
Atlc.

&&

.MARINE...
Latest surface analysis depicts a cold front just north of the
waters this afternoon with a surface trough just west of the waters.
The result is west-northwest flow of 10-15 knots over the waters.
Waves 1-2 feet and seas 2 to 4 feet (highest northern coastal
waters). Low pressure tracks over the Ohio Valley into New England
tonight. The low locates over the Delmarva on Thursday. The gradient
strengthens over the waters with southwest winds increasing to
around 15 knots Thursday. Marginal SCA conditions are possible, but
based on the warm air mass over the region, mixing will not be
optimal. Seas build to near 4 feet out 20nm miles Thursday
afternoon. Low pressure slides offshore late Thursday night as a
cold front drops over the waters into Friday morning. Lack of low
level cold air advection and a waning pressure gradient expected to
keep conditions sub-SCA Friday. High pressure builds off the
Northeast Coast Friday, with flow forecast to become north to
northeast 10-15 knots. High pressure remains in the vicinity of the
Northeast coast through the weekend with ongoing northeast flow over
the waters. Rather meager pressure gradient expected so speeds will
likely stay below 15 knots. Seas expected to stay at or below 4
feet, but 5 foot seas are not out of the question. High pressure
pushes offshore Monday as the next cold front approaches from the
west. Flow becomes south to southeast at or below 15 knots.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...MPR
NEAR TERM...ESS/MAS
SHORT TERM...MPR
LONG TERM...SAM
AVIATION...MAS/TMG
MARINE...SAM
Hazardous weather outlook, Jun 22, 3:25 PM EDT, 11 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
325 PM EDT WED JUN 22 2016

NCZ012>017-030>032-102-VAZ084-086>090-092-093-095>100-523>525-231930-
NORTHAMPTON-HERTFORD-GATES-PASQUOTANK-CAMDEN-WESTERN CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-EASTERN CURRITUCK-GLOUCESTER-MATHEWS-
GREENSVILLE-SUSSEX-SURRY-JAMES CITY-SOUTHAMPTON-ISLE OF WIGHT-
NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-YORK-
NEWPORT NEWS-HAMPTON/POQUOSON-
325 PM EDT WED JUN 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NORTH
CAROLINA...EASTERN VIRGINIA AND SOUTHEAST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY AFTERNOON
AND NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THURSDAY.

MDZ021>025-VAZ048-060>062-064>069-075>083-085-509>522-231930-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
FLUVANNA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-MIDDLESEX-WESTERN LOUISA-EASTERN LOUISA-
WESTERN HANOVER-EASTERN HANOVER-WESTERN CHESTERFIELD-
EASTERN CHESTERFIELD (INCLUDING COL. HEIGHTS)-
WESTERN HENRICO (INCLUDING THE CITY OF RICHMOND)-EASTERN HENRICO-
WESTERN KING WILLIAM-EASTERN KING WILLIAM-WESTERN KING AND QUEEN-
EASTERN KING AND QUEEN-WESTERN ESSEX-EASTERN ESSEX-
325 PM EDT WED JUN 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MARYLAND...CENTRAL
VIRGINIA...EAST CENTRAL VIRGINIA...EASTERN VIRGINIA...NORTH CENTRAL
VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY
AFTERNOON AND NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THURSDAY.

In the hours before

Special weather statement, Jun 23, 3:05 AM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
305 AM EDT THU JUN 23 2016

NCZ016-017-102-230730-
CAMDEN-EASTERN CURRITUCK-WESTERN CURRITUCK-
305 AM EDT THU JUN 23 2016

...A STRONG THUNDERSTORM WILL AFFECT CURRITUCK AND NORTHEASTERN
CAMDEN COUNTIES...

AT 304 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR INDIANTOWN...OR
7 MILES SOUTH OF CURRITUCK...MOVING EAST AT 40 MPH.

WIND GUSTS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GRANDY...COROLLA...INDIANTOWN...AYDLETT...COINJOCK...JARVISBURG...POPLAR
BRANCH...WATERLILY...RIDDLE...BERTHA...BARTLETT AND BARCO.

LAT...LON 3629 7610 3640 7608 3641 7579 3624 7573
      3622 7573 3622 7577 3620 7576 3620 7578
      3619 7579 3616 7578 3613 7576 3612 7576
TIME...MOT...LOC 0704Z 273DEG 33KT 3633 7601

SCALORA
Special weather statement, Jun 23, 3:08 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
308 AM EDT THU JUN 23 2016

NCZ030>032-230815-
PERQUIMANS-BERTIE-CHOWAN-
308 AM EDT THU JUN 23 2016

...A STRONG THUNDERSTORM WILL AFFECT CHOWAN...PERQUIMANS AND BERTIE
COUNTIES...

AT 307 AM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER VALHALLA...OR 11
MILES SOUTH OF RYLAND...MOVING EAST AT 35 MPH.

WIND GUSTS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.
UP TO 1 INCH OF RAINFALL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WINDSOR...HERTFORD...AULANDER...POWELLSVILLE...COLERAIN...SNUG HARBOR...
CAPE COLONY...BURGESS...VALHALLA...ROCKYHOCK...MIDWAY...ASKEWVILLE...SAINT
JOHNS...SOMERSET...MAVATON...WHITES CROSSROADS...CISCO...YEOPIM STATION...
WOODARD AND SMALLS CROSSROADS.

LAT...LON 3590 7692 3586 7704 3593 7703 3594 7704
      3593 7707 3622 7720 3624 7705 3624 7672
      3626 7669 3611 7619 3608 7641 3601 7651
      3601 7658 3606 7662 3601 7669 3593 7672
      3593 7670 3588 7674 3588 7683 3581 7689
TIME...MOT...LOC 0707Z 291DEG 30KT 3611 7669

SCALORA

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 5:47 AM EDTSevere Thunderstorm WarningAKQAmelia, Cumberland, Fluvanna, Goochland, Powhatan43 min
Jun 23, 6:29 AM EDTSevere Thunderstorm WarningAKQAmelia, Chesterfield, Cumberland, Goochland, Henrico, Powhatan and 1 more46 min
Jun 23, 7:11 AM EDTSevere Thunderstorm WarningAKQCharles City, Chesterfield, Hanover, Henrico, New Kent, Prince George and 4 more49 min
Jun 23, 7:14 AM EDTSpecial Weather StatementAKQWestmoreland61 min
Jun 23, 7:38 AM EDTSpecial Marine WarningAKQ82 min
Jun 23, 7:38 AM EDTSevere Thunderstorm WarningAKQCharles City, Gloucester, James City, King and Queen, Mathews, New Kent and 7 more52 min
Jun 23, 7:55 AM EDTSpecial Weather StatementAKQCity of Richmond35 min
Jun 23, 8:01 AM EDTSpecial Marine WarningAKQ74 min
Jun 23, 8:04 AM EDTSevere Thunderstorm WarningAKQCharles City, Hanover, Henrico, King William, New Kent26 min
Jun 23, 8:19 AM EDTSpecial Weather StatementAKQAccomack, Northampton56 min
Jun 23, 8:33 AM EDTSpecial Weather StatementAKQYork, City of Hampton, City of Newport News, City of Poquoson27 min
Jun 23, 8:35 AM EDTSpecial Marine WarningAKQ85 min
Jun 23, 8:36 AM EDTSpecial Weather StatementAKQGloucester, Mathews39 min
Jun 23, 9:04 AM EDTSpecial Weather StatementAKQCity of Hampton, City of Norfolk, City of Portsmouth, City of Virginia Beach41 min
Jun 23, 9:13 AM EDTSpecial Weather StatementAKQNorthampton47 min
Jun 23, 9:59 AM EDTSpecial Weather StatementAKQCity of Chesapeake, City of Virginia Beach61 min
Jun 23, 5:45 PM EDTSpecial Weather StatementAKQLunenburg, Mecklenburg60 min
Jun 23, 6:09 PM EDTSevere Thunderstorm WarningAKQMecklenburg47 min
Jun 23, 6:23 PM EDTSevere Thunderstorm WarningAKQMecklenburg34 min
Jun 23, 3:05 AM EDTSpecial Weather StatementAKQCurrituck25 min
Jun 23, 3:42 AM EDTSpecial Weather StatementAKQCurrituck33 min
Jun 23, 4:13 AM EDTSpecial Weather StatementAKQBertie, Chowan62 min
Jun 23, 10:28 AM EDTSpecial Weather StatementAKQCurrituck62 min
Jun 23, 8:38 AM EDTSpecial Weather StatementAKQWorcester52 min

Nearby

Special Weather Statements in North Carolina, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.